What causes opioid-induced constipation (OIC)?
Read on to find out why this happens.
How do opioids cause constipation?
Opioid pain relief can cause constipation and other digestive problems as they reduce nervous system activity.
Opioid-induced constipation is a side effect of using opioid pain relief medication.
Opioids are a central nervous system (CNS) depressant. They block pain receptors in the body, and this reduces pain.
They also slow down the function of the CNS. This can affect involuntary movements in the body, for example, the movement of food through the digestive system, resulting in constipation.
As the muscle contractions that move food through the gut slow down, the walls of the intestine absorb more fluid. With less fluid in the intestines, stools to become hard and constipation develops.
Constipation is uncomfortable, but it can lead to further complications.
- tears in the anus
- hemorrhoids, or swollen veins in the anus
- rectal prolapse, in which the end of the intestine protrudes through the anus
Other digestive problems
Opioids can affect the movement of food and stool through the gastrointestinal system in other ways, too.
They increase the tone of the pylorus, the part where the food moves from the stomach into the duodenum. This can lead to nausea, vomiting, and a lack of appetite.
Opioids also change the ways the muscles work in the rectum. This can lead to weakened anal contractions that do not push the stool forward.
Apart from making it harder to evacuate the bowel, these changes can also lead to:
- pressure and cramps in the abdominal
In addition, opioids can reduce secretions from the stomach, the bile ducts, the pancreas, and the gut. This, too, prevents the body from digesting food effectively.
Other causes of constipation
Increasing fluid intake can help to relieve constipation.
Apart from opioids, people can have constipation for a number of reasons.
For some people, even if they are using opioid medication, a combination of factors may cause the problem.
Lifestyle and dietary factors include:
- a low fiber intake
- a low fluid intake
- a lack of physical activity
Addressing these issues may help resolve the problem of OIC.
Constipation is also a symptom of some medical conditions, including:
- intestinal obstruction
- spinal cord compression
- high calcium levels
- a lack of potassium
- kidney problems
People with complex health problems may have constipation due to a combination of factors.
Apart from opioids, various other medications, including iron supplements and diuretics, can lead to constipation, according to the National Institute of Diabetes and Digestive and Kidney Diseases (NIDDK).
Click here to learn more about how to treat OIC.
Opioids are effective pain relievers, but often have the side effect of constipation.
A doctor may explain this risk before prescribing an opioid drug, and they may offer the person another medication to prevent constipation before it happens. However, this does not always happen.
Anyone who develops constipation should speak to their health provider about their symptoms. They may be able to offer a solution to this problem.
The use of opioids can lead to a number of problems, including dependence and accidental overdose. It is better to avoid the use of opioids if another drug is available that can relieve symptoms.